Prozac and libido?

Originally Published: January 6, 1995 - Last Updated / Reviewed On: January 9, 2009
Share this
Alice,

Briefly, what are the effects of Prozac on libido?

—Feast or famine?

Dear Feast or famine?

Prozac can affect each person's libido differently, ranging from significant and noticeable change to no change at all. However the general trend is that rather than sparking spontaneous sexual escapades, Prozac has been associated with a decreased libido, difficulty in reaching orgasm, and for some men, difficulty maintaining erections. Between feast and famine, the leaning would be toward famine. Selective serotonin reuptake inhibitors (SSRIs), the class of drugs to which Prozac belongs, often do cause sexual complications. But it doesn't have to be that way.

If you are taking Prozac, you could ask your provider about modifying your dosage to lessen the libido-decreasing effects of Prozac. A provider may also be able to prescribe a medication to combat this unwanted side effect. Antidepressants like Wellbutrin or Remeron are not part of the SSRI family, are not known to cause sexual side effects, and could be an option — speak with your prescribing health care provider to discuss medication options.

To discuss treatment of depression or anxiety, Columbia students can meet with a provider in Primary Care, or a clinician at Counseling and Psychology Services (CPS). To make an appointment for Primary Care, call x4-2284 or login to Open Communicator. To make an appointment with CPS, you can call x4-2878 from a campus phone.

For more information and tips on coping with the side effects of antidepressants, check out the Mayo Clinic. In addition, the archived Go Ask Alice! Q&A's linked below may shed some light on how other readers have dealt with this phenomenon.

Many medications can have unwanted side effects. It's smart for consumers to learn about the range of possible side effects for a given medication, so that together with a provider they can make educated choices. Take care,

Alice